Format

Send to

Choose Destination
JAMA Ophthalmol. 2014 Apr 1;132(4):487-90. doi: 10.1001/jamaophthalmol.2013.8258.

Vision loss after intravitreal ocriplasmin: correlation of spectral-domain optical coherence tomography and electroretinography.

Author information

1
Department of Ophthalmology, Tufts Medical Center, Boston, Massachusetts.

Abstract

IMPORTANCE Clinical trials indicate that visual impairment is significantly greater in patients receiving ocriplasmin than placebo. The mechanism of this symptom has not been explained. We report a patient with persistent darkening of her vision after intravitreal ocriplasmin and describe ancillary testing findings that may yield insights into the effects of ocriplasmin and the cause of this symptom. OBSERVATIONS We describe a 71-year-old woman with symptomatic vitreomacular traction who received intravitreal ocriplasmin and experienced darkening of vision in dim illumination for 4 months, despite improvement in visual acuity and release of symptomatic vitreomacular traction. We demonstrate that disruption of photoreceptor inner segment-outer segment (ellipsoid) layer on SD-OCT and reduced ERG amplitudes correspond to the patient's symptom of darkened vision. The ERG demonstrated a greater reduction in scotopic function compared with photopic function. CONCLUSIONS AND RELEVANCE On the basis of these findings, it is possible that ocriplasmin may have a diffuse enzymatic effect on photoreceptors or the retinal pigment epithelium that is not limited to areas of vitreomacular adhesion. The rod photoreceptors may be more susceptible than cone photoreceptors to the effects of ocriplasmin. Further work is needed to understand mechanisms of visual impairment after ocriplasmin.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center